Warning to all fitness and high-heel enthusiasts: Antibiotic use could put your tendons at risk for injury.

As cold and flu season approaches, the likelihood of coming down with an illness increases, therefore, the possibility of ending up on an antibiotic increases for many as well. A common antibiotic prescribed by doctors falls under the category of antibiotics called fluoroquinolones. One of the most common is sold under the name Ciprofloxacin.

Antibiotic Warning

The reason for this post is to remind you that side effects of antibiotics can include things you may not think about, or think to ask about. Most of the time the doctor doesn’t take the time to tell you, or doesn’t know about them either.

The Antibiotic: Fluoroquinolones, Ciprofloxacin “Cipro”

In this case, since we talk a lot about fitness and workouts on this blog, we feel it is important to tell you about the possible contraindications to fluoroquinolones, specifically Ciprofloxacin. This antibiotic alone has been shown to cause a 1.9-fold increase in tendon problems. This is according to a medical study done in the UK which also showed an increase to 3.2 if over the age 60. Among the 46,766 quinolone users in the study, 38 (0.1%) cases of Achilles tendon rupture were identified. Similar results were found in an Italian health care database.

Other studies show tendonitis and other forms of tendon damage may manifest during fluoroquinolone therapy, and long after it had been discontinued.

As of 2011, the FDA has added warnings for this drug in reference to spontaneous tendon ruptures and additional warnings because Ciprofloxacin may cause worsening of myasthenia gravis symptoms, including muscle weakness.

Ciprofloxacin is used to treat a number of infections, including infections of bones and joints, endocarditis, gastroenteritis, malignant otitis externa, respiratory tract infections, cellulitis, urinary tract infections, prostatitis and more.

The WARNING:

Here is the BIG takeaway for all of our fitness professionals, friends, and enthusiasts. IF you end up having to be on this kind of antibiotic, you need to be VERY mindful of how it may be affecting your muscles and tendons. You may be feeling better and head back to your workout not realizing your muscles and tendons are much more vulnerable to injury. The last thing you want is an Achilles tendon rupture!

Personal trainers – it IS your business to ask your client about medications. Let your clients know they should tell you when they start on a new prescription. If you know they have recently been sick, ask about their antibiotic intake. Unfortunately, if it is taken for something like prostatitis, they may not want to tell you, so educating them with this type of info is the best you can do.

Everyone should remember to be proactive. Ask your doctor and pharmacist how your medications might adversely affect your health and lifestyle. Make sure to read ALL of the contraindications on the prescription when you pick it up.

Photo credit: shefinds.com

One Response to Warning to all fitness and high-heel enthusiasts: Antibiotic use could put your tendons at risk for injury.

  1. Pingback: Fashion Flash: Beauty, Fitness, Fashion and Lifestyle Tips

Leave a Reply

Your email address will not be published. Required fields are marked *

Human Check * Time limit is exhausted. Please reload CAPTCHA.